Alert archive / Kentucky / Wind Chill Warnings in 2022
Wind Chill Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this wind chill warning at Dec 22, 2022, 2:25 AM CST for 49 counties in Kentucky; 10 counties in Indiana. It took effect at Dec 22, 2022, 9:00 PM CST. It was in force for 15 hr. 31 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2022, 2:25 AM CST (08:25 UTC)
- In effect from
- Dec 22, 2022, 9:00 PM CST
- Expired
- Dec 23, 2022, 12:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Louisville, KY
All 59 counties
Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 22, 9:00 PM CST | SNOW 2 | Goshen, KY | PUBLIC SOCIAL MEDIA REPORT RELAYED BY BROADCAST MEDIA OF AN ESTIMATED 2 INCHES OF SNOW. PICTURE INCLUDED. |
| Dec 22, 9:19 PM CST | SNOW 1 | 2 W Bowling Green, KY | MEASURED AT WBKO IN BOWLING GREEN. STILL SNOWING. |
| Dec 22, 9:35 PM CST | SNOW 1.1 | 2 Ssw Highview, KY | STILL SNOWING. |
| Dec 22, 9:40 PM CST | SNOW 2 | 2 Ene Pleasure Ridge Pa, KY | PUBLIC REPORT ON SOCIAL MEDIA WITH INCONCLUSIVE PICTURE. STILL LIGHT SNOW FALLING. |
| Dec 22, 9:45 PM CST | SNOW 2 | Bardstown, KY | PUBLIC REPORT ON SOCIAL MEDIA. STILL LIGHT SNOW FALLING. |
| Dec 22, 10:00 PM CST | SNOW 2.4 | 3 Ese Louisville, KY | PUBLIC REPORT OVER SOCIAL MEDIA. STILL LIGHT SNOW FALLING. |
| Dec 22, 10:20 PM CST | SNOW 2 | 4 Nnw Forks Of Elkhorn, KY | |
| Dec 22, 10:24 PM CST | SNOW 2 | 2 Ene Middletown, KY | MEASURED BY BROADCAST MEDIA. STILL LIGHT SNOW FALLING. |
| Dec 22, 11:00 PM CST | SNOW 2.8 | 4 Nw Okolona, KY | SDF SNOW OBSERVER. |
| Dec 22, 11:00 PM CST | SNOW 3 | Henryville, IN | PUBLIC REPORT ON SOCIAL MEDIA. STILL LIGHT SNOW FALLING. |
| Dec 22, 11:30 PM CST | SNOW 2 | 2 W Bowling Green, KY | AN AVERAGE OF 2 INCHES OF SNOW AT WBKO. |
| Dec 22, 11:35 PM CST | SNOW 2 | Marysville, IN | PUBLIC REPORT VIA SOCIAL MEDIA. LIGHT SNOW STILL FALLING. |
| Dec 22, 11:42 PM CST | SNOW 2.3 | Paoli, IN | SOCIAL MEDIA PICTURE OF MEASURED SNOW. SNOW ENDING. |
| Dec 23, 12:00 AM CST | SNOW 1.4 | 2 N Georgetown, KY | STILL SNOWING. |
| Dec 23, 12:00 AM CST | SNOW 1.9 | 1 Ese Bowling Green, KY | ASOS STATION KBWG BOWLING GREEN. |
| Dec 23, 12:00 AM CST | SNOW 2.5 | 2 Ssw Highview, KY | |
| Dec 23, 12:20 AM CST | SNOW 3 | 5 Nw Forks Of Elkhorn, KY | MEASURED ON A SNOW BOARD. LIGHT SNOW STILL FALLING. |
| Dec 23, 2:02 AM CST | SNOW 2.4 | 1 Ene Mckinley, IN | |
| Dec 23, 6:00 AM CST | SNOW 1 | 3 W Big Spring, KY | CO-OP OBSERVER STATION CNRK2 CORNERS. |
| Dec 23, 6:00 AM CST | SNOW 2 | 1 W Tell City, IN | TELL CITY CO-OP OBSERVER REPORTED 2 INCHES OF SNOW AT 700 AM OBSERVATION. |
| Dec 23, 6:00 AM CST | SNOW 2 | 2 Sw Scottsville, KY | CO-OP OBSERVER STATION SCTK2 SCOTTSVILLE 3 SSW. |
| Dec 23, 6:00 AM CST | SNOW 2 | 5 Se Gravel Switch, KY | COCORAHS STATION KY-CS-1 BRADFORDSVILLE 8.5 ENE. |
| Dec 23, 6:00 AM CST | SNOW 2.5 | 1 N Shelbyville, KY | COCORAHS STATION KY-SH-15 SHELBYVILLE 1.3 N. |
| Dec 23, 6:00 AM CST | SNOW 2.5 | 1 Nw Saint Matthews, KY | COCORAHS STATION KY-JF-82 ST. MATTHEWS 1.3 NW. |
| Dec 23, 6:00 AM CST | SNOW 3 | 2 E Epleys Station, KY | COCORAHS STATION KY-LG-10 RUSSELLVILLE 6.6 N. |
| Dec 23, 6:00 AM CST | SNOW 4.2 | 2 W Forks Of Elkhorn, KY | CO-OP OBSERVER STATION RVEK2 RIDGEVIEW ESTATES 3 NE. |
| Dec 23, 6:20 AM CST | SNOW 1 | 3 Nnw Flippin, KY | COCORAHS STATION KY-MO-1 TOMPKINSVILLE 12.1 WNW. |
| Dec 23, 8:30 AM CST | HEAVY SNOW 4.7 | 2 Sse Buckner, KY | |
| Dec 23, 10:11 AM CST | SNOW 1.5 | Russell Springs, KY | REPORT VIA SOCIAL MEDIA. |
| Dec 23, 10:11 AM CST | SNOW 2 | Campbellsville, KY | |
| Dec 23, 10:18 AM CST | HEAVY SNOW 4 | Bardstown, KY | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WWUS43 KLMK 220825 WSWLMK URGENT - WINTER WEATHER MESSAGE National Weather Service Louisville KY 325 AM EST Thu Dec 22 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-222130- /O.UPG.KLMK.WC.A.0001.221223T0300Z-221223T1800Z/ /O.NEW.KLMK.WC.W.0001.221223T0300Z-221223T1800Z/ /O.CON.KLMK.WW.Y.0010.221222T2300Z-221223T1800Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 325 AM EST Thu Dec 22 2022 /225 AM CST Thu Dec 22 2022/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM EST /5 PM CST/ THIS EVENING TO 1 PM EST /NOON CST/ FRIDAY... ...WIND CHILL WARNING IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO 1 PM EST /NOON CST/ FRIDAY... * WHAT...Wind Chill Warning for dangerously cold wind chills expected. Wind chills of -25 to -30 below zero. Winter Weather Advisory for snow. Total snow accumulations of 1-3 inches with locally higher amounts possible. Wind gusts of 40 to 45 mph expected. * WHERE...All of southern Indiana and central Kentucky. * WHEN...Wind Chill Warning is in effect from 10 PM EST tonight through 1 PM EST Friday. The Winter Weather Advisory is in effect from 6 PM EST tonight through 1 PM EST Friday. * IMPACTS...Slick roads are expected this evening and through the day on Friday. Patchy blowing snow could significantly reduce visibility in some areas. The cold wind chills can cause frostbite on exposed skin in less than 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. Slow down and use caution while traveling. In Indiana, for Indiana Road Conditions please visit http://pws.trafficwise.org. In Kentucky, for Kentucky Road Conditions please visit http://goky.ky.gov && $$ EBW/MJ
4 follow-up statements
245 WWUS43 KLMK 222006 WSWLMK URGENT - WINTER WEATHER MESSAGE National Weather Service Louisville KY 306 PM EST Thu Dec 22 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-230900- /O.UPG.KLMK.WW.Y.0010.221222T2300Z-221223T1800Z/ /O.NEW.KLMK.WS.W.0004.221222T2300Z-221223T1800Z/ /O.CON.KLMK.WC.W.0001.221223T0300Z-221223T1800Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 306 PM EST Thu Dec 22 2022 /206 PM CST Thu Dec 22 2022/ ...WINTER STORM WARNING IN EFFECT FROM 6 PM EST /5 PM CST/ THIS EVENING TO 1 PM EST /NOON CST/ FRIDAY... ...WIND CHILL WARNING REMAINS IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO 1 PM EST /NOON CST/ FRIDAY... * WHAT...Total snow accumulation 2 to 3 inches, locally up to 4 inches. Winds gusting as high as 45 mph, resulting in near blizzard conditions at times, and dangerously cold wind chills as low as 30 below zero. * WHERE...Southern Indiana and central Kentucky. * WHEN...This evening through Friday afternoon. * IMPACTS...Hazardous travel conditions could impact the Friday morning The cold wind chills could cause frostbite on exposed skin in less than 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. In Indiana, for Indiana Road Conditions please visit http://pws.trafficwise.org In Kentucky, for Kentucky Road Conditions please visit http://goky.ky.gov && $$ RAS
982 WWUS43 KLMK 230827 WSWLMK URGENT - WINTER WEATHER MESSAGE National Weather Service Louisville KY 327 AM EST Fri Dec 23 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-231800- /O.NEW.KLMK.WC.Y.0001.221223T1800Z-221224T1800Z/ /O.CON.KLMK.WC.W.0001.000000T0000Z-221223T1800Z/ /O.CON.KLMK.WS.W.0004.000000T0000Z-221223T1800Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 327 AM EST Fri Dec 23 2022 /227 AM CST Fri Dec 23 2022/ ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON... ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON... ...WIND CHILL ADVISORY IN EFFECT FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 1 PM EST /NOON CST/ SATURDAY... * WHAT...For the Wind Chill Warning, dangerously cold wind chills. Wind chills as low as 30 below zero. For the Winter Storm Warning, lingering light snow and reduced visibility in blowing snow. Very little, if any, additional snow accumulation. Winds gusting as high as 45 mph. For the Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of and south central Indiana and east central, north central, northwest and south central Kentucky. * WHEN...For the Wind Chill Warning, until 1 PM EST /noon CST/ this afternoon. For the Wind Chill Advisory, from 1 PM EST /noon CST/ this afternoon to 1 PM EST /noon CST/ Saturday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. In Indiana, for Indiana Road Conditions please visit http://pws.trafficwise.org In Kentucky, for Kentucky Road Conditions please visit http://goky.ky.gov && $$ EBW
989 WWUS43 KLMK 231135 WSWLMK URGENT - WINTER WEATHER MESSAGE National Weather Service Louisville KY 635 AM EST Fri Dec 23 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-232100- /O.CAN.KLMK.WS.W.0004.000000T0000Z-221223T1800Z/ /O.CON.KLMK.WC.W.0001.000000T0000Z-221223T1800Z/ /O.CON.KLMK.WC.Y.0001.221223T1800Z-221224T1800Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 635 AM EST Fri Dec 23 2022 /535 AM CST Fri Dec 23 2022/ ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 1 PM EST /NOON CST/ SATURDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...For the Wind Chill Warning, dangerously cold wind chills. Wind chills as low as 30 below zero. For the Wind Chill Advisory, very cold wind chills expected. Wind chills of -10 to -24. * WHERE...Portions of and south central Indiana and east central, north central, northwest and south central Kentucky. * WHEN...For the Wind Chill Warning, until 1 PM EST /noon CST/ this afternoon. For the Wind Chill Advisory, from 1 PM EST /noon CST/ this afternoon to 1 PM EST /noon CST/ Saturday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ EBW
256 WWUS43 KLMK 231750 WSWLMK URGENT - WINTER WEATHER MESSAGE National Weather Service Louisville KY 1250 PM EST Fri Dec 23 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-240400- /O.EXP.KLMK.WC.W.0001.000000T0000Z-221223T1800Z/ /O.CON.KLMK.WC.Y.0001.221223T1800Z-221224T1800Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1250 PM EST Fri Dec 23 2022 /1150 AM CST Fri Dec 23 2022/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST /NOON CST/ SATURDAY... ...WIND CHILL WARNING WILL EXPIRE AT 1 PM EST /NOON CST/ THIS AFTERNOON... * WHAT...Very cold wind chills, generally 15 to 25 below zero this afternoon, recovering to 10 to 20 below zero tonight. * WHERE...Southern Indiana and central Kentucky. * WHEN...through early Saturday afternoon. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ RAS
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this wind chill warning went out at Dec 21, 11:52 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Dec 21, 11:52 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1252 AM EST Thu Dec 22 2022
...Updated Aviation Discussion...
.Forecast Update...
Issued at 925 PM EST Wed Dec 21 2022
The forecast looks on track this evening, and mainly wanted to
discuss a couple of issues related to the upcoming winter storm. The
main focus overnight will be to certainly upgrade the ongoing Wind
Chill Watch to either a Wind Chill Advisory or Warning. Will also
have to focus on timing of cold onset as a notable trend of faster
has been evident over the past 24 hours. Have seen several past
instances where cold air outbreaks were in a hurry. Something to
watch.
There is pretty strong support in the data to up some of our snow
totals across our eastern CWA (along the I-75 corridor) to an amount
more firmly in the 1 to 2" range. Given the signal of a secondary
surface low to our SE, think that added moisture being pulled into
the system could enhance things a bit.
Finally, wanted to discuss any lingering snow chances past Friday
morning. Don't want to completely rule out some scattered, but
potentially impactful, gusty snow showers deeper into Friday. If you
take a look at a forecast sounding from the deterministic GFS, there
is a saturated layer up through 850mb, with convective instability
in that layer due to the very steep low level lapse rates. Oddly
enough, the thermal column in that saturated layer is actually
colder (-20 to -25C) than the preferred DGZ range (-10 to -20C). So,
it is possible you could lose some efficiency with any lingering
snow shower, but would likely still be heavy enough to cause some
brief accums and reduced visibility. In addition, the steep low
level lapse rates will allow for mixing up into a 40 knot layer, so
the snow showers would be particularly gusty outside of the already
gusty winds advertised. A few snow bursts or even squalls couldn't
be ruled out in that scenario.
In contrast, the deterministic NAM completely dries us out by around
sunrise, with only the gusty winds and cold to contend with from
there. So, will have to see which solution verifies and have gone
middle ground with lingering flurries into Friday for now. May have
to ramp messaging up a bit more for additional light accums and
potential impactful snow showers if the more moist solution trends.
&&
.Short Term (Now through Thursday)...
Issued at 300 PM EST Wed Dec 21 2022
Clouds will continue to increase tonight as mid and high level
moisture layer streams in ahead of the potent shortwave to our west.
Isentropic lifting ahead of this system will support isolated to
scattered rain showers beginning late tonight, and continuing into
tomorrow. Model soundings continue to suggest rather shallow
saturation, so only a few hundredths of rain remain expected in the
QPF. Temps will bottom out in the mid to upper 30s.
For tomorrow, higher moisture content will begin to filter into the
region by the late morning and early afternoon hours. Increasing
coverage of WAA light rain showers are expected, resulting in a bit
more QPF for the 18z-00z time frame. Mainly looking at rainfall
amount under 0.25 inches during the afternoon hours and ahead of
FROPA. Temps should reach the mid to upper 40s during the afternoon
hours, but then a significant change will be coming for the
beginning of the long term period. It's possible that our very far
NW CWA (Dubois County) could be seeing the rapid temperature drop by
22-23z tomorrow, which will also bring a rapid change from rain to
snow during that time as well. Long Term Discussion below covers the
entire winter weather event.
.Long Term (Thursday night through Tuesday)...
Issued at 310 PM EST Wed Dec 21 2022
...Harsh Winter Weather Thursday Night Through the Weekend...
Key Messages:
- Minor snow accumulations Thursday night, could have greater
impact due to flash freeze as temperatures drop rapidly.
- Very windy Friday with gusts over 40 mph, dangerously cold wind
chills, and possibly blowing snow.
What Has Changed:
- Timing of rain/snow change and cold air adjusted slightly earlier.
- Temperatures and resulting wind chills adjusted slightly colder.
Synopsis...Sharp Arctic front will push quickly east across the Ohio
Valley Thursday night, with minor snow accumulations and rapidly
falling temperatures. Impacts of these snow amounts will be
aggravated by the rapidly falling temperatures, which could also
result in a flash freeze if the roads remain wet. Expect very windy
conditions on Friday, with gusts in excess of 40 mph and dangerous
wind chills near 25 below zero. Very cold temperatures will continue
through the holiday weekend, keeping wind chills below zero at times
into Sunday.
Frontal passage is trending just a couple hours earlier than
previous runs, and hi-res models are showing a quicker drop in
temperatures behind the front. Confidence in snow amounts is a bit
limited as temps favorable for dendritic growth will be partially
offset by strong winds. Overall looking for 1-2 inches of
accumulation, and we'll run a Winter Weather Advisory for snow. Snow
should taper off to flurries in the pre-dawn hours Friday, but will
make the Advisory valid until 18Z to account for lingering road
impacts and to leave the door open in case of blowing snow.
Continued strong cold advection on Friday will keep temps in the
single digits all day, and wind chill values have been adjusted down
to -20 to -25, very close to warning criteria. Have issued a Wind
Chill Watch for the entire area, keying on the coldest readings from
late Thursday evening until early afternoon on Friday, but will also
mention that subzero wind chills will continue well into the
weekend.
Wind gusts Thursday night and Friday will be between 40-50 mph at
times. The real complicating factor here will be how much snow
falls, as blowing snow could become an issue where the heaviest snow
occurs. Not jumping on this hazard too heavily yet as it remains in
question whether we will have sufficient accumulation for a
"blowable" snow. If we do see a 2-3 inch snowfall in parts of the
area, we could hit those locations harder.
For the rest of the weekend, expect bitterly cold temperatures for
Christmas Eve and Christmas Day. Dangerously cold wind chills in
the -10 to -20 degree range will continue into Saturday morning.
Winds will begin to subside Sat afternoon but highs will be limited
to the teens. Temperatures will improve slightly for Sun. Sub-zero
wind chills are still expected Sun morning. High temps Sun
afternoon should reach the upper teens to low 20s. A few flurries
may be possible in strong CAA throughout the weekend.
Monday through Wednesday will feature a warm up with a few locations
over southern KY reaching the freezing mark by Monday and almost all
of the area going above freezing by Tuesday afternoon. A subtle
shortwave may cause some light snow showers over southern Indiana
and portions of north central Kentucky on Monday.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1250 AM EST Thu Dec 22 2022
A powerful storm system will affect all terminals during this TAF
period. Low pressure continues to deepen off to the west, and
increasing southerly flow will advect low-level moisture into the
area. Though VFR for the moment, expect ceilings to deteriorate to
MVFR in the first six hours of the TAF period. SCT light warm
advection showers are expected this morning, with coverage gradually
increasing after 06-07z.
Sfc low pressure will continue to deepen rapidly over the Great
Lakes and Ohio Valley through the end of the period, with an arctic
front forecast to push west to east across southern IN and central
KY between roughly 22-05z this evening. A burst of light to moderate
snow and limited visibility is likely immediately following fropa.
Temperatures crash this evening and overnight behind the arctic
front, with frigid temperatures and strong westerly winds. Frequent
gusts to 30-35 kts look likely after 00z Friday. Forecast confidence
is high on all elements.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Winter Weather Advisory from 6 PM EST /5 PM CST/ Thursday to 1
PM EST /noon CST/ Friday for KYZ023>043-045>049-053>057-
061>067-070>078-081-082.
Wind Chill Watch from Thursday evening through Friday afternoon
for KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...Winter Weather Advisory from 6 PM EST /5 PM CST/ Thursday to 1
PM EST /noon CST/ Friday for INZ076>079-083-084-089>092.
Wind Chill Watch from Thursday evening through Friday afternoon
for INZ076>079-083-084-089>092.
&&
Update...BJS
Short Term.....CJP
Long Term......RAS
Aviation...EBWHazardous weather outlook, Dec 21, 2:44 PM CST, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 344 PM EST Wed Dec 21 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-222045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 344 PM EST Wed Dec 21 2022 /244 PM CST Wed Dec 21 2022/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 1 PM EST FRIDAY... ...WIND CHILL WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dangerously cold conditions are expected Thursday night into Friday, with wind chills reaching 15 to 25 below zero. The sub-zero wind chills will continue for much of the weekend. Winds gusting over 40 mph Thursday night and Friday will make driving difficult and blow around loose objects and Christmas decorations. Accumulating snow is expected Thursday night into Friday morning. Minor accumulations are possible, and a rapid drop in temperatures and resultant icy roads will aggravate any negative travel impacts. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report snowfall totals and any significant impacts Thursday night and Friday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. CJP/RAS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 2:06 PM CST | Winter Storm Warning | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 15 hr |
Nearby
Wind Chill Warnings in Kentucky, 2022Wind Chill Warnings in Indiana, 2022Every wind chill warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.